Nebraska, 2014Winter Storm in Nebraska, May 8, 2014
May 8, 2014 · NWS LBF · 1 event in 1 county or zone
A late spring storm brought heavy snowfall amounts up to 10 inches tin Sheridan County. The heaviest snowfall amounts of 8 to 10 inches fell across north, where northwest winds of 20 to 30 mph reduced visibility to a quarter mile or less at times.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late spring storm brought heavy snowfall amounts up to 10 inches tin Sheridan County. The heaviest snowfall amounts of 8 to 10 inches fell across north, where northwest winds of 20 to 30 mph reduced visibility to a quarter mile or less at times. Visibility varied as considerable blowing and drifting produced snow drifts up to two feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 8, 8:14 AM MST, 46 minutes earlier.
Area forecast discussion, May 8, 8:14 AM MST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1014 AM CDT THU MAY 8 2014
.SYNOPSIS...
ISSUED AT 326 AM CDT THU MAY 8 2014
ANALYSIS OF THE 07Z MSL DATA SHOWED A FRONT DRAPED ACROSS SOUTHERN
NEBRASKA THROUGH NORTHWEST KANSAS TO EASTERN COLORADO WITH LOW
PRESSURE CENTERED OVER NORTHWEST KANSAS. RADAR INDICATED
THUNDERSTORMS IN NORTH CENTRAL AND NORTHWEST NEBRASKA.
&&
.UPDATE...
ISSUED AT 1013 AM CDT THU MAY 8 2014
HAVE UPGRADED SHERIDAN COUNTY TO A WINTER STORM WARNING AND
INCLUDED WESTERN CHERRY COUNTY IN A WINTER WX ADVY. CALLS ACROSS
SHERIDAN COUNTY REPORTED 4 TO 6 INCHES WITH HEAVY SNOW STILL
CONTINUING IN THE HEAVIER BAND IN EASTERN SHERIDAN COUNTY. TOTALS
FROM 4 TO 8 INCHES ARE LIKELY. ANOTHER BAND FURTHER EAST ACROSS
WESTERN CHERRY COUNTY ALSO PRODUCING HEAVY SNOW. AMOUNTS THERE MAY
REACH 3 TO 5 INCHES IN SOME AREAS. ACCUMULATIONS AFTER 18Z SHOULD
QUICKLY DIMINISH WITH A INCH OR LESS EXPECTED THEN. NORTHWEST
WINDS ALSO REPORTED TO BE 15 TO 25 MPH ACROSS THE WARNED AND ADVY
AREAS.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 326 AM CDT THU MAY 8 2014
WITH THE FRONT STALLED ACROSS KANSAS AND NEBRASKA...THUNDERSTORMS
ARE POSSIBLE THROUGH THIS MORNING IN NORTH CENTRAL THROUGH SOUTHWEST
NEBRASKA...WITH SHOWERS CONTINUING IN NORTHERN NEBRASKA THROUGH THIS
EVENING. IN THE COLD AIR OVER NORTHWEST NEBRASKA...IT IS COLD ENOUGH
FOR SNOW WITH SOME ACCUMULATIONS LIKELY IN THE VICINITY OF THE PINE
RIDGE IN NORTHERN SHERIDAN COUNTY. SNOWFALL TOTALS OF UP TO EIGHT
INCHES CAN BE EXPECTED...THOUGH...BECAUSE OF THE WARM GROUND AND
TEMPERATURES AT OR ABOVE 32F...ACTUAL ACCUMULATIONS WILL BE LESS.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 326 AM CDT THU MAY 8 2014
12Z FRIDAY AND BEYOND. IN THE WAKE OF THE DEPARTING UPPER
LOW...ZONAL FLOW ALOFT WILL BRIEFLY BECOME ESTABLISHED ACROSS THE
EASTERN HIGH PLAINS ON FRIDAY...BUT TRANSITION TO SOUTHWESTERLY IN
ADVANCE OF THE NEXT SIGNIFICANT UPPER TROUGH THAT IS POISED TO
BEGIN IMPACTING THE REGION SATURDAY NIGHT AND SUNDAY. IN ADVANCE
OF THIS TROUGH THERE IS SUPPORT THAT A WEAK DISTURBANCE MAY
PRODUCE QPF ACROSS NORTHERN NEBRASKA LATE FRIDAY NIGHT...HOWEVER
QPF AMOUNTS IS BE EXPECTED TO BE LIGHT. OTHERWISE LATE THIS
WEEKEND...THE MEDIUM RANGE DETERMINISTIC MODELS ARE CONVERGING ON
A SOLUTION IN WHICH WIDESPREAD APPRECIABLE QPF WILL TARGET
NORTHWEST AND WESTERN PORTIONS OF THE FORECAST AREA. ELSEWHERE QPF
AMOUNTS MAY NOT BE AS GREAT...BUT MOST LOCATIONS SHOULD SEE SOME
PRECIPITATION AS THE CLOSED H5 LOW ROTATES FROM CENTRAL ROCKIES
TOWARD THE NORTH CENTRAL PLAINS. DIFFERENCES IN COVERAGE AND
INTENSITY REMAIN BETWEEN MOST OF THE ENSEMBLES AND
DETERMINISTIC/S...SO WILL CONTINUE THE USE OF BLANKET COVERAGE
POPS /50% OR LESS/ ACROSS MUCH OF THE CWA...FAVORING THE HIGHEST
PERCENTAGES ACROSS THE WESTERN SANDHILLS AND SOUTHWEST NEBRASKA.
BEYOND MONDAY...PERIODIC SLIGHT CHANCE MENTION WAS GIVEN BY THE
EXTENDED MODEL BLEND BOTH WEDNESDAY AND THURSDAY AS WEAK
SHORTWAVES PASS THROUGH. THERE/S A GENERAL DISAGREEMENT IN THE
LONG RANGE SOLUTIONS WITH TIMING AND LOCATIONS OF THESE WEAK
WAVES...BUT WITH NO CLEAR FRONT RUNNER STANDING OUT...WILL ACCEPT
THE GENERAL BLEND FOR NOW...BUT AGAIN LIMIT POPS AT SLIGHT CHANCE
AT BEST.
THIS UPPER PATTERN FAVORS COOLER THAN AVERAGE TEMPERATURES FOR MUCH
OF THE EXTENDED PERIODS...SAVE MAYBE FOR FRIDAY AND SATURDAY AS FULL
SUNSHINE AND THE RETURN OF SOUTHERLY LOWER TROPOSPHERIC FLOW
PROMOTES HIGHS IN THE 60S AND 70S. SUNDAY AND MONDAY...HIGHS MAY
STRUGGLE TO REACH INTO THE MIDDLE 50S FOR MOST LOCATIONS AS CAA
BEHIND A PASSING COLD FRONT...THE PRESENCE OF OVC SKIES...AND PRECIP
ALL WORK IN CONJUNCTION TO PROMOTE BELOW THE AVERAGE HIGHS OF 40S
AND LOWER 50S. AS NORTHWEST FLOW SETS UP BEHIND THE PASSING
TROUGH...WILL KEEP TEMPERATURES BELOW AVERAGE THROUGH AT LEAST
TUESDAY OF NEXT WEEK. WEDNESDAY...BUILDING HEIGHTS WITH THE
EVENTUAL EASTWARD DEVELOPMENT OF A WESTERN CONUS RIDGE WILL HELP
MODERATE TEMPERATURES MIDWEEK...BUT ATTM NO SIGNIFICANT WARM UP IS
ANTICIPATED.
OTHERWISE...OVERNIGHT LOWS MAY PROVE TO BE PROBLEMATIC FOR YOUNG
VEGETATION FRIDAY AND POTENTIALLY EARLY MONDAY MORNING. NOT
PLANNING ON ISSUING ANY FROST/FREEZE HEADLINES THIS EARLY IN
MAY...ESPECIALLY SINCE WESTERN AND NORTH CENTRAL NEBRASKA IS STILL A
WEEK OR TWO AWAY FROM REACHING THE 50 PERCENTILE OF LAST
FROST/FREEZE DATE.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 648 AM CDT THU MAY 8 2014
STRATUS IN CENTRAL THROUGH SOUTHWEST NEBRASKA WILL HOLD CEILINGS TO
LESS THAN 1000 FEET AGL UNTIL LATE MORNING OR EARLY AFTERNOON. NEW
THUNDERSTORMS IN THE WEST WILL MAKE THEIR WAY NORTHWARD TO WEST OF
VTN BUT...AT THIS TIME...WE DO NOT EXPECT THEM TO REACH VALENTINE OR
LBF. NORTH TO NORTHEAST WIND IS EXPECTED WITH 350-030 AT
14-18G23-29KT.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 PM MDT THIS AFTERNOON FOR NEZ094.
WINTER STORM WARNING UNTIL 3 PM MDT THIS AFTERNOON FOR NEZ004.
&&
UPDATE...ROBERG
SYNOPSIS...SPRINGER
SHORT TERM...SPRINGER
LONG TERM...JACOBS
AVIATION...SPRINGER
Hazardous weather outlook, May 8, 8:10 AM MST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1010 AM CDT THU MAY 8 2014
NEZ004>010-022>029-035>038-056>059-069>071-094-091515-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1010 AM CDT THU MAY 8 2014 /910 AM MDT THU MAY 8 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
PERIODS OF HEAVY SNOW WILL CONTINUE THIS MORNING INTO EARLY
AFTERNOON ACROSS MUCH OF SHERIDAN COUNTY AND PORTIONS OF WESTERN
CHERRY COUNTY. IN SHERIDAN COUNTY...6 TO AS MUCH AS 8 INCHES WILL
BE POSSIBLE THROUGH MID AFTERNOON...ALONG WITH VISIBILITIES BEING
REDUCED TO NEAR ZERO AT TIMES. THIS WILL MAKE TRAVEL HAZARDOUS
ACROSS THE AREA INTO THE AFTERNOON HOURS. AS TEMPERATURES WARM
BY EARLY AFTERNOON...ACCUMULATIONS ARE EXPECTED TO DECREASE
AND VISIBILITIES WILL INCREASE ACROSS THE AREA.
IN ADDITION...SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA INTO EARLY AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
JWS
In the hours before
Local storm report, May 8, 7:25 AM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
925 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM SNOW 6 N GORDON 42.89N 102.20W
05/08/2014 M3.0 INCH SHERIDAN NE CO-OP OBSERVER
VISIBILITY LESS THAN 1/8 MILE FOR THE PAST 45 MINUTES.
TEMPERATURE WAS 29 DEGREES AT TIME OF REPORT WITH 30 MPH
WINDS.
&&
SJCLocal storm report, May 8, 7:43 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
943 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW 1 W GORDON 42.81N 102.22W
05/08/2014 M4.0 INCH SHERIDAN NE TRAINED SPOTTER
HEAVY SNOW AT TIME OF REPORT.
0935 AM SNOW 2 S LAKESIDE 42.03N 102.46W
05/08/2014 E6.0 INCH SHERIDAN NE PUBLIC
5 TO 6 INCHES SNOWFALL SO FAR...WITH HEAVY SNOW AT TIME
OF REPORT. VISIBILITY ONE QUARTER MILE OR LESS.
0940 AM SNOW LAKESIDE 42.06N 102.46W
05/08/2014 E6.0 INCH SHERIDAN NE PUBLIC
5 TO 6 INCHES SNOWFALL WITH VISIBILITY REDUCED TO ONE
QUARTER MILE OR LESS NEAR LAKESIDE.
&&
SJCLocal storm report, May 8, 7:56 AM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
956 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM SNOW 9 SW MULLEN 41.95N 101.17W
05/08/2014 U0.0 INCH HOOKER NE PUBLIC
MIXTURE OF SLEET...ICE PELLETS AND SNOW. THE GRASS AND
BACK DECK ARE COVERED. LIGHT SNOW WAS OCCURRING AT TIME
OF THIS REPORT.
&&
SJCLocal storm report, May 8, 7:57 AM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
957 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN CODY 42.94N 101.25W
05/08/2014 M0.95 INCH CHERRY NE COCORAHS
24 HOUR RAINFALL TOTAL ENDING AT 700 AM CDT.
0700 AM HEAVY RAIN 1 NW NORTH PLATTE 41.14N 100.79W
05/08/2014 M0.70 INCH LINCOLN NE COCORAHS
24 HOUR RAINFALL AMOUNT ENDING AT 700 AM CDT.
0700 AM HEAVY RAIN 1 E NORTH PLATTE 41.13N 100.75W
05/08/2014 M0.70 INCH LINCOLN NE COCORAHS
0700 AM HEAVY RAIN 6 SSE LAKESIDE 41.98N 102.42W
05/08/2014 M0.71 INCH GARDEN NE COCORAHS
24 HOUR RAINFALL TOTAL ENDING AT 700 AM CDT.
0830 AM HEAVY RAIN 10 NE OSHKOSH 41.51N 102.21W
05/08/2014 M1.33 INCH GARDEN NE CO-OP OBSERVER
24 HOUR RAINFALL TOTAL THROUGH 830 AM CDT WAS ONE AND A
THIRD INCHES. SNOWFALL TOTAL SO FAR HAS BEEN EIGHT TENTHS
OF AN INCH.
0900 AM HEAVY RAIN 7 WNW WELLFLEET 40.79N 100.85W
05/08/2014 M1.90 INCH LINCOLN NE PUBLIC
24 HOUR RAINFALL TOTAL THROUGH 900 AM CDT. LOCATION IS
ALONG MEDICINE CREEK BETWEEN DICKENS AND WELLFLEET.
0900 AM HEAVY RAIN DICKENS 40.83N 100.99W
05/08/2014 M1.30 INCH LINCOLN NE PUBLIC
24 HOUR TOTAL RAINFALL AMOUNT THROUGH 900 AM CDT.
0920 AM SNOW 6 N GORDON 42.89N 102.20W
05/08/2014 M3.0 INCH SHERIDAN NE CO-OP OBSERVER
VISIBILITY LESS THAN 1/8 MILE FOR THE PAST 45 MINUTES.
TEMPERATURE WAS 29 DEGREES AT TIME OF REPORT WITH 30 MPH
WINDS.
0930 AM SNOW 1 W GORDON 42.81N 102.22W
05/08/2014 M4.0 INCH SHERIDAN NE TRAINED SPOTTER
HEAVY SNOW AT TIME OF REPORT.
0935 AM SNOW 2 S LAKESIDE 42.03N 102.46W
05/08/2014 E6.0 INCH SHERIDAN NE PUBLIC
5 TO 6 INCHES SNOWFALL SO FAR...WITH HEAVY SNOW AT TIME
OF REPORT. VISIBILITY ONE QUARTER MILE OR LESS.
0940 AM SNOW LAKESIDE 42.06N 102.46W
05/08/2014 E6.0 INCH SHERIDAN NE PUBLIC
5 TO 6 INCHES SNOWFALL WITH VISIBILITY REDUCED TO ONE
QUARTER MILE OR LESS NEAR LAKESIDE.
0950 AM SNOW 9 SW MULLEN 41.95N 101.17W
05/08/2014 U0.0 INCH HOOKER NE PUBLIC
MIXTURE OF SLEET...ICE PELLETS AND SNOW. THE GRASS AND
BACK DECK ARE COVERED. LIGHT SNOW WAS OCCURRING AT TIME
OF THIS REPORT.
&&
SJCLocal storm report, May 8, 8:03 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1003 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW ELLSWORTH 42.06N 102.29W
05/08/2014 M4.0 INCH SHERIDAN NE CO-OP OBSERVER
SNOWFALL TOTAL THROUGH 1000 AM CDT WAS 4 INCHES. TOTAL
PRECIPITATION IN THE PAST 24 HOURS WAS 1.10 INCHES. SNOW
DEPTH 4 INCHES.
&&
SJCLocal storm report, May 8, 8:54 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1054 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM SNOW CODY 42.94N 101.25W
05/08/2014 E3.5 INCH CHERRY NE PUBLIC
PUBLIC REPORTED SNOWFALL AMOUNT OF 3.5 INCHES. SNOW WAS
HEAVY AT TIME OF REPORT.
&&
ROBERGWinter Storm, Sheridan
- When
- May 8, 9:00 AM MST to 2:00 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
Rushville law enforcement reported 10 inches of snowfall. Road conditions were very poor with several inches of snow and slush. In open areas, visibility was further reduced from blowing and drifting snow. Snowfall amounts ranged from 8 to 10 inches across the northern half of the county to 6 to 8 inches in the south.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, May 8, 20141 death · 2 injured · $1.1 million · EF0 · 26 events
- Heat in South Carolina, May 8, 20141 death · 1 event
- Tornado and Flash Flooding in Arkansas, May 8 to 9, 2014$700,000 · EF1 · 4 events
- Hail and Damaging Winds in Iowa, May 8, 2014$581,000 · 2.75 in hail · 27 events
- Tornadoes and Hail in Minnesota, May 8, 2014$436,000 · EF0 · 31 events
- Tornadoes and Hail in Missouri, May 8 to 9, 2014$25,000 · EF1 · 6 events
- Damaging Winds in Missouri, May 8, 2014$57,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Illinois, May 8, 2014$40,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Puerto Rico, May 8 to 10, 2014$3,000 · 30 events
- Flash Flooding and Hail in Texas, May 8 to 9, 2014$11,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Minnesota, May 8, 2014$1,000 · 1.75 in hail · 6 events
- Hail in Minnesota, May 8, 20141 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506489.